Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 19, NWS Marquette, MI

September 1, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 1, 2018, 4:30 AM EDT for Schoolcraft County, Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2018, 4:30 AM EDT (08:30 UTC)
Expired
Sep 1, 2018, 8:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WHUS43 KMQT 010830
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
430 AM EDT Sat Sep 1 2018

MIZ014-020000-
/O.NEW.KMQT.BH.S.0019.180901T0830Z-180902T0000Z/
Southern Schoolcraft-
430 AM EDT Sat Sep 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 4:23 AM EDT, 7 minutes earlier.

Area forecast discussion, Sep 1, 4:23 AM EDT, 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Marquette MI
423 AM EDT Sat Sep 1 2018

.SHORT TERM...(Today and tonight)
Issued at 419 AM EDT SAT SEP 1 2018

Complicated forecast in short term coming into slightly better focus
although still low confidence with location/extent of storm
redevelopment later this afternoon.

Storms which fired in Duluth's area just after midnight have
congealed into a line across the western third of Upper Michigan
early this morning. There were reports of gusty winds with these
storms (KCMX gusted to 45 mph) and intense rainfall rates 6-7
inches/hr as estimated by radar. Fortunately storms were generally
moving rapidly eastward although could still see localized rainfall
totals of 2-3 inches across west half locations. These storms will
continue to spread east through the predawn hours with movement of
shortwave through Ontario and associated sfc trough now into western
Lake Superior, although they should weaken as move into more stable
environment over the east half of the U.P.

Expect lingering showers into the southeast half to taper off by
into late morning, but then mesoscale models show the potential for
redeveloping storms this afternoon along the stalled out sfc trough
into central Upper Mi as models show MLCAPEs exceeding 1500 j/kg. Of
course instability will hinge on how much clearing we see behind
storms this afternoon which will be the big question. Still plenty
of deep layer shear around with 40-50 knots noted on models and
given potential instability, isolated strong to possibly severe
storms would not be out of the question.

Any lingering convection should die off into the early evening hours
over the southeast half of U.P. Weak ridging into the overnight and
lingering moisture from recent rainfall will likely lead to
formation of fog some of which could be locally dense.

.LONG TERM...(Saturday night through Friday)
Issued at 409 PM EDT FRI AUG 31 2018

Much of the long-term period will be rather active with multiple
rounds of showers and thunderstorms through mid-week next week. As
a result, it'll be challenging beyond the short-term period to pin
down exact details regarding timing and location of said storms,
but there is some model consensus that most of the Upper
Peninsula, with the exception of the far eastern portions, may be
rain-free tomorrow night through early Sunday. However, beyond
that point, tough to nail down the finer details, as mentioned.

Temperatures through the period will likely remain near normal for
this time of year, although cloud cover may put a damper on some
of the current forecast highs. With warm, southerly flow
dominating through much of the period, look for lows to remain
above normal, perhaps dropping back down closer to normal by the
end of next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 227 AM EDT SAT SEP 1 2018

Complicated forecast through Saturday at all the terminals so
those with interest should remain alert for updates. Line of
storms moving in from west will affect KIWD at TAF issuance time
and KCMX by 07z and KSAW around 09Z. Behind this line of storms
will likely see fog/low clouds develop into this morning with
conditions lowering at least to MVFR and possibly IFR. Some storms
could redevelop this afternoon near KSAW but given low probability
left mention out of TAF. Low-level wind shear will be present at
sites into 10z this morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 419 AM EDT SAT SEP 1 2018

Southerly winds to 25 knots over the eastern half of Lake Superior
ahead of trough already moving into the western part of the lake
will subside later this morning with weakening gradient. Otherwise,
winds will be below 20 knots through this forecast period. Could be
some residual patchy dense fog today from storms moving across lake
early this morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...lg
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Aug 31, 5:06 PM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
506 PM EDT Fri Aug 31 2018

MIZ001>007-009>014-084-085-012115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
506 PM EDT Fri Aug 31 2018 /406 PM CDT Fri Aug 31 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms containing gusty winds and moderate to locally heavy
rainfall may be possible. Areas that have already received
multiple rounds of rain may experience localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of thunderstorms will be possible through mid-
week. Late Sunday, thunderstorms may contain gusty winds and
moderate to locally heavy rainfall. Areas that have already
received multiple rounds of rain may experience localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-012115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
506 PM EDT Fri Aug 31 2018 /406 PM CDT Fri Aug 31 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms containing gusty winds and moderate to locally heavy
rainfall may be possible. Fog, reducing visibilities, may also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of thunderstorms will be possible through mid-
week. Late Sunday, thunderstorms may contain gusty winds and
moderate to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LMZ221-248-250-012115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
506 PM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms containing gusty winds and moderate to locally heavy
rainfall may be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of thunderstorms will be possible through mid-
week. Late Sunday, thunderstorms may contain gusty winds and
moderate to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

lg

In the hours before

Local storm report, Aug 31, 11:10 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND STANNARD ROCK           47.18N 87.22W
08/31/2018  M45 MPH          LSZ266             MI   BUOY

            BUOY STATION STDM4, STANNARD ROCK.

0400 PM     MARINE TSTM WIND 29 N GRAND MARAIS       47.10N 85.90W
08/31/2018  M40 MPH          LSZ267             MI   SHIP

            VESSEL ASSINIBOINE VCKQ, 29 N GRAND MARAIS.

0623 PM     MARINE TSTM WIND COPPER HARBOR           47.47N 87.88W
08/31/2018  M36 MPH          KEWEENAW           MI   ASOS

            ASOS STATION P59, COPPER HARBOR.

0350 PM     MARINE TSTM WIND MINNEAPOLIS SHOAL       45.58N 87.00W
08/31/2018  M35 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV, MINNEAPOLIS SHOAL.

&&

JSS
Special weather statement, Aug 31, 11:47 PM EDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Marquette MI
1147 PM EDT FRI AUG 31 2018

MIZ001-010430-
Keweenaw MI-
1147 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR ISLE ROYALE IN KEWEENAW COUNTY
UNTIL 1230 AM EDT...

At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Windigo, or 24 miles west of Siskiwit Lake, moving
east at 50 mph.

Very heavy rainfall and winds up to 40 mph will be possible with
this storm.

Locations impacted include...
Siskiwit Lake, Mott Island Park Headquarters, Windigo, Rock Harbor
and Mount Desor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building if possible.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4819 8839 4814 8833 4799 8855 4778 8916
      4781 8934 4792 8934 4803 8909 4818 8869
TIME...MOT...LOC 0345Z 252DEG 42KT 4786 8929

Rolfson
Local storm report, Sep 1, 12:32 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1232 AM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     MARINE TSTM WIND ROCK OF AGES            47.87N 89.31W
08/31/2018  M43 MPH          LSZ263             MI   C-MAN STATION

&&
Special weather statement, Sep 1, 2:57 AM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Marquette MI
257 AM EDT SAT SEP 1 2018

MIZ001-003-010745-
Keweenaw MI-Houghton MI-
257 AM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHEASTERN
HOUGHTON COUNTIES UNTIL 345 AM EDT...

At 256 AM EDT, Doppler radar was tracking a strong thunderstorm over
Dollar Bay, or near Houghton, moving northeast at 40 mph.

Torrential rain and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Houghton, Calumet, Eagle Harbor, Copper Harbor, Eagle River, Hancock,
Laurium, Chassell, Lake Linden, Brockway Mountain, Bete Grise,
Houghton County Airport, Lac La Belle, Phoenix, Dollar Bay, Hubbell,
The Upper Entrance of Portage Canal, Mohawk, Gay and Allouez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4738 8751 4734 8758 4732 8784 4717 8811
      4713 8814 4701 8852 4725 8873 4753 8816
      4754 8784
TIME...MOT...LOC 0656Z 246DEG 36KT 4713 8846

Rolfson
Special weather statement, Sep 1, 4:08 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
408 AM EDT SAT SEP 1 2018

MIZ004-005-010-010845-
Marquette MI-Baraga MI-Iron MI-
408 AM EDT SAT SEP 1 2018

...SPECIAL WEATHER STATEMENT...

At 407 AM EDT/307 AM CDT/, Doppler radar was tracking a strong
thunderstorm near U.S. 141 between Covington and Amasa, or 21 miles
north of Crystal Falls, moving east at 30 mph.

Half inch hail, torrential rainfall and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Michigamme, U.S. 141 between Covington and Amasa, Lake Michigamme,
Three Lakes, Republic, Van Riper State Park, King Lake, Ned Lake and
Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4627 8850 4650 8854 4662 8799 4633 8794
TIME...MOT...LOC 0807Z 256DEG 26KT 4641 8838

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:17 PM EDTSpecial Marine WarningMQT58 min
Aug 31, 10:54 PM EDTSpecial Marine WarningMQT2 hr
Aug 31, 11:47 PM EDTSpecial Weather StatementMQT43 min
Sep 1, 12:39 AM EDTSpecial Marine WarningMQT51 min
Sep 1, 12:43 AM EDTSpecial Marine WarningMQT92 min
Sep 1, 1:10 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon65 min
Sep 1, 2:07 AM EDTSevere Thunderstorm WarningMQTOntonagon53 min
Sep 1, 2:13 AM EDTSpecial Marine WarningMQT62 min
Sep 1, 2:57 AM EDTSpecial Weather StatementMQTKeweenaw48 min
Sep 1, 3:02 AM EDTSpecial Marine WarningMQT58 min
Sep 1, 3:35 AM EDTSevere Thunderstorm WarningMQTBaraga28 min
Sep 1, 4:08 AM EDTSpecial Weather StatementMQTBaraga37 min
Sep 1, 6:59 AM EDTSpecial Weather StatementMQTHoughton16 min
Sep 1, 7:01 AM EDTSpecial Marine WarningMQT59 min
Sep 1, 7:26 AM EDTSpecial Marine WarningMQT94 min
Sep 1, 7:43 AM EDTSpecial Weather StatementMQTKeweenaw47 min
Sep 1, 6:14 PM EDTSpecial Weather StatementMQTMarquette61 min
Sep 1, 6:30 PM EDTSpecial Marine WarningMQT60 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.